Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 228, NWS Sioux Falls, SD

August 3, 2002Pipestone County, Minnesota; Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2002, 4:42 PM CDT for Pipestone County, Minnesota; Moody County, South Dakota. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 2002, 4:42 PM CDT (21:42 UTC)
Expired
Aug 3, 2002, 5:30 PM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Pipestone County, MN, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:47 PM CDTHail 0.75Flandreau, SD
Aug 3, 5:07 PM CDTThunderstorm Wind 61 EFlandreau, SDThunderstorm winds caused tree damage, including some trees blown down.
Aug 3, 5:07 PM CDTHail 1Flandreau, SD
Aug 3, 5:17 PM CDTHail 1Pipestone, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
548 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WUUS53 KFSD 032142 RRA
SVRFSD
MNC117-SDC101-032230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
  PIPESTONE COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 530 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EGAN...OR ABOUT 15 MILES WEST OF
  PIPESTONE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARD AROUND 510 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:05 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 3, 3:05 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT SAT AUG 3 2002

PRELIMS WILL PROBABLY BE A LITTLE LATE AS THEY HASH OUT THE WATCH
BOX. MAIN PROBLEMS WITH FCST PKG IS IN THE SHORT TERM TNGT. WELL
ADVERTISED SFC TROF AND LOW PRES NOW TO THE EAST OF KPIR. IT LOOKS
LIKE THE 12Z ETA/MESO ETA IS WAY TOO FAST...AND PREFER THE OLDER
RUNS OF THE ETA/THE 12Z AVN AND RUC FOR FRONTAL TIMING. PLENTY OF
WAA AND JUICED UP SFC AIR HAS RETURNED TO THE FSD CWA...WITH MANY
LOCATIONS WELL INTO THE 90S...REACHING CONVECTIVE TEMPS. WIND SHEAR
BECOMES LIMITED IN TIME...AS PROFILES SHOW MORE OF A UNIDIRECTIONAL
FLOW THIS EVENING AS WELL AS SPEEDS WHICH ARE RATHER UNIFORM.
STILL...INSTABILITY IS HIGH ENUF THAT ONE CANNOT RULE OUT SVR WX
EARLY THIS EVENING...AND WELL WORD ACCORDINGLY. SO FAR...THE TS IS
STRAIGHT UP AND DOWN IN THE WRN CWA BUT THAT MAY CHANGE. MORE
CONCERNED ABOUT A HEAVY RAIN THREAT WITH SOME TRAINING ECHOES. THE
FIRST WAVE WHICH IS NOW WELL INTO MN IS SHOWING SOME HANGBACK
FEATURES TO IT INVOLVING VORT...AND A SECOND UPR WAVE WILL BE MOVG
IN OVERNIGHT FM CO. THIS SECOND WAVE WL CONT TO INTERACT WITH THE
SLOWLY SAGGING SOUTH BNDRY TO PRODUCE THAT HEAVY RAIN THREAT...MAINLY
FM I 90 SWD.

ON SUNDAY...SHRA AND A FEW TS ARE STILL A POSSIBILITY IN THE SOUTH.
ETA SHOWS THE CWA IN THE RIGHT REAR JET ENTRANCE RGN. BELIEVE THE
AVN IS SAGGING THE LOW LVL BNDRY TOO FAR TO THE SOUTH...AS AM NOT
SURE HOW IT CAN GO THAT FAR WITH THE UPPER RIDGE SO STRONG. SO AM
LEANING TOWARD THE ETA SOLN FOR LOW LVL FRONTAL PLACEMENT...ACTUALLY
ALL THE WAY INTO SUNDAY NIGHT AND MONDAY...WHEN IT LIFTS BACK TOWARD
THE CWA AS A WMFNT. PCPN CHCS WL CONT SUN NIGHT AND MON MORNING DUE
TO A LARGE AMOUNT OF MID LVL FRONTOGENESIS ALONG I 90...AND THE
STILL STRONG MID TO UPPER LEVEL PV/PV ADV REGIME IN THE AREA. THIS
DOES NOT CLEAR OUT OF HERE UNTIL LATE IN THE DAY ON MONDAY...ENDING
IN THE WEST OF COURSE FIRST.

LATER IN THE WEEK...MODELS STILL SHOW A KILLER RIDGE OVER THE MID
SECTION OF THE COUNTRY...WITH A GRTLKS HIGH PRES SYSTEM BACKING INTO
THE CWA ON TUE AND WED. MRF AND NEW 12Z AVN STILL SHOW A RIDGE RIDER
JUST TO THE WEST OF THE FSD CWA TUE NIGHT AND WED...AND LEFT OUT OF
ALL ZONES FOR NOW DUE TO LIKELY CAPPING. MRF/ECMWF THEN SHOW A
STRONGER WAVE MOVG THRU FRI NIGHT...SO THAT IS THE NEXT CHC FOR PCPN
AFTER MONDAY NIGHT.

.FSD...NONE

In the hours before

Special weather statement, Aug 3, 10:50 AM CDT, 5 hours 52 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT SAT AUG 3 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A COLD FRONT MOVING ACROSS WESTERN SOUTH DAKOTA LATE THIS
MORNING...WILL MOVE INTO EASTERN SOUTH DAKOTA BY THIS EVENING AND
INTO MINNESOTA AND IOWA OVERNIGHT. SCATTERED THUNDERSTORMS WILL
DEVELOP NEAR THIS FRONT LATER THIS AFTERNOON...AND WILL SPREAD EAST
ACROSS THE AREA THROUGH THIS EVENING. A FEW OF THE STORMS MAY BECOME
SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND.

SDZ038-039-050-052>054-057>060-063-064-040500-
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-
GREGORY-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
1050 AM CDT SAT AUG 3 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
  INTO THE EVENING. A FEW OF THE STORMS COULD BECOME SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.

SDZ055-056-061-062-065>071-MNZ080-089-097-098-IAZ001-040500-
LAKE-MOODY-PIPESTONE-MURRAY-MCCOOK-MINNEHAHA-ROCK-NOBLES-HUTCHINSON-
TURNER-LINCOLN-LYON-BON HOMME-YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE...
WORTHINGTON...ROCK RAPIDS...YANKTON...VERMILLION...ELK POINT...
1050 AM CDT SAT AUG 3 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY EVENING...WITH A FEW
  STORMS POSSIBLY BECOMING SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 600 PM.

SDZ040-MNZ071-072-040500-
BROOKINGS-LINCOLN-LYON-
INCLUDING THE CITIES OF...BROOKINGS...
1050 AM CDT SAT AUG 3 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE AFTERNOON...WITH A FEW
  THUNDERSTORMS POSSIBLY BECOMING SEVERE...LATE THIS AFTERNOON OR
  EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.

MNZ081-090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-040500-
COTTONWOOD-JACKSON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...SPIRIT LAKE...SIOUX CENTER...SPENCER...LE MARS...
STORM LAKE...SIOUX CITY...
1050 AM CDT SAT AUG 3 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING...WITH A FEW
  THUNDERSTORMS POSSIBLY BECOMING SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 700 PM.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:33 PM CDTSevere Thunderstorm WarningFSDLincoln27 min
Aug 3, 5:10 PM CDTTornado WarningFSDLincoln20 min
Aug 3, 5:25 PM CDTSevere Thunderstorm WarningFSDLincoln35 min
Aug 3, 5:29 PM CDTSevere Thunderstorm WarningFSDPipestone16 min
Aug 3, 6:21 PM CDTSevere Thunderstorm WarningFSDLyon, Pipestone24 min
Aug 3, 6:36 PM CDTSevere Thunderstorm WarningFSDMurray24 min
Aug 3, 3:41 PM CDTSevere Thunderstorm WarningFSDBrule34 min
Aug 3, 4:01 PM CDTSevere Thunderstorm WarningFSDBeadle44 min
Aug 3, 4:13 PM CDTSevere Thunderstorm WarningFSDMiner32 min
Aug 3, 4:26 PM CDTSevere Thunderstorm WarningFSDDavison, Sanborn44 min
Aug 3, 4:42 PM CDTSevere Thunderstorm WarningFSDKingsbury33 min
Aug 3, 4:45 PM CDTSevere Thunderstorm WarningFSDBeadle30 min
Aug 3, 5:12 PM CDTSevere Thunderstorm WarningFSDLake38 min
Aug 3, 5:15 PM CDTSevere Thunderstorm WarningFSDBrookings45 min
Aug 3, 5:32 PM CDTSevere Thunderstorm WarningFSDHanson43 min
Aug 3, 5:46 PM CDTSevere Thunderstorm WarningFSDMoody44 min
Aug 3, 6:37 PM CDTSevere Thunderstorm WarningFSDMinnehaha28 min
Aug 3, 6:47 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.